Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 308, NWS Springfield, MO

August 20, 2018Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 20, 2018, 1:56 PM CDT for Oregon County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 1:56 PM CDT (18:56 UTC)
Expired
Aug 20, 2018, 3:00 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Oregon County, MO

The radar

The Springfield radar (KSGF), 186 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 12:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WUUS53 KSGF 201856
SVRSGF
MOC149-202000-
/O.NEW.KSGF.SV.W.0308.180820T1856Z-180820T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
156 PM CDT MON AUG 20 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Oregon County in south central Missouri...

* Until 300 PM CDT.

* At 156 PM CDT, a severe thunderstorm was located 10 miles northwest
  of Thayer, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Alton...                          Koshkonong...
  Rover...                          Couch...
  Greer...                          Wilderness...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3655 9157 3657 9165 3661 9168 3672 9168
      3675 9160 3680 9132 3679 9118 3676 9112
      3654 9113 3654 9137
TIME...MOT...LOC 1856Z 267DEG 34KT 3665 9164 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
3 follow-up statements
132 
WWUS53 KSGF 201928
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
228 PM CDT MON AUG 20 2018

MOC149-202000-
/O.CON.KSGF.SV.W.0308.000000T0000Z-180820T2000Z/
Oregon MO-
228 PM CDT MON AUG 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL OREGON COUNTY...

At 227 PM CDT, severe thunderstorms were located along a line
extending from near Thayer to near Alton to 11 miles west of Handy,
moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Alton...                          Koshkonong...
Couch...                          Greer...
Wilderness...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3655 9157 3657 9165 3661 9168 3665 9168
      3665 9158 3667 9152 3670 9147 3674 9143
      3678 9141 3680 9132 3679 9118 3676 9112
      3654 9113 3654 9137
TIME...MOT...LOC 1927Z 274DEG 25KT 3657 9155 3661 9141 3668 9132 3679
9129

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
901 
WWUS53 KSGF 201946
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
246 PM CDT MON AUG 20 2018

MOC149-202000-
/O.CON.KSGF.SV.W.0308.000000T0000Z-180820T2000Z/
Oregon MO-
246 PM CDT MON AUG 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL OREGON COUNTY...

At 246 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Gatewood to near Handy, moving
east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wilderness...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3664 9124 3668 9122 3672 9122 3676 9123
      3679 9125 3679 9118 3676 9112 3657 9113
      3659 9120 3661 9125
TIME...MOT...LOC 1946Z 261DEG 29KT 3661 9121 3668 9116 3680 9115 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
310 
WWUS53 KSGF 201959
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
259 PM CDT MON AUG 20 2018

MOC149-202009-
/O.EXP.KSGF.SV.W.0308.000000T0000Z-180820T2000Z/
Oregon MO-
259 PM CDT MON AUG 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OREGON COUNTY
WILL EXPIRE AT 300 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Missouri.

LAT...LON 3664 9124 3668 9122 3672 9122 3676 9123
      3679 9125 3679 9118 3676 9112 3657 9113
      3659 9120 3661 9125
TIME...MOT...LOC 1959Z 267DEG 34KT 3662 9107 3669 9102 3681 9101 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:21 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 20, 12:21 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1221 PM CDT Mon Aug 20 2018

.SHORT TERM...(Today and tonight)
Issued at 222 AM CDT Mon Aug 20 2018

The area of low pressure over the plains that spawned severe
weather over the region Sunday was continuing to make its way
across the plains early this morning.

The upper level low and surface low were becoming stacked on top
of each other early this morning, and making slow eastward
progress. This stacked system will continue to move slowly east
through this morning and into this afternoon. With this slow
movement, 850mb jet winds of 20-30kts will be over the area
through the day. Instability across the region may be slow to
recover though models do bring MUCAPES of 1000-15000j/kg into the
area by this afternoon.

THE CAMS models have been indicating storm development this
afternoon along the Highway 65 corridor with storms moving east
through this afternoon. The global models (GFS/ECMWF) and the NAM
are all showing a mid level wave riding around the western edge
of the low and swinging through the Ozarks late this morning into
the afternoon. With the shear and potential instability expected,
its not out of the question that we see additional strong to
severe storms develop across the eastern half of the Ozarks today,
associated with this wave. The main concern with any storms that
do develop would be damaging winds and brief heavy rainfall, but
a tornado will remain possible as well.

The low will have moves far enough east by tonight to drag its
rain with it,leaving slowly dissipating cloud cover in its wake.
The combination of clearing and ample surface moisture may lead
to some patchy fog development. This would be most prevalent in
valleys, low lying areas and in the vicinity of lakes and rivers.

.LONG TERM...(Tuesday through Sunday)
Issued at 222 AM CDT Mon Aug 20 2018

Surface high pressure will filter into the area for Tuesday under
northwesterly upper level flow. This will bring some cooler
weather to the area with afternoon highs hovering around the 80
degree mark through the middle of the week.

A patter shift then occurs Friday with the next best chance of
rain coming late Thursday night into Friday morning. This occurs
as the patterns shifts to southwesterly flow at least briefly
before upper level ridging moves over the southern plains and
bring a return of summer like temperatures around the 90 degree
mark for the weekend and into the start of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1213 PM CDT Mon Aug 20 2018

Convection is developing over southcentral Missouri at this hour
but will be far enough to the east as to not affect the aerodrome
sites. The activity that will affect these sites is expected to be
more showery in nature this afternoon.

As the area gets into the wrap around region this evening...
expect MVFR ceilings to develop during the evening and persist
during the overnight hours. Conditions will begin to improve
after sunrise on Tuesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Gaede
Hazardous weather outlook, Aug 20, 12:29 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1229 PM CDT Mon Aug 20 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211730-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1229 PM CDT Mon Aug 20 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

  Thunderstorms will impact south central Missouri this
  afternoon. A couple of the more intense storms may have a
  limited risk of producing a small tornado, damaging wind
  gusts, or hail up to the size of quarters.

  Storms should exit the area by late this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Isolated thunderstorms may occur Thursday night into Friday
  morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Local storm report, Aug 20, 9:42 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       MOUNT VERNON            37.10N 93.81W
08/20/2018  M2.23 INCH       LAWRENCE           MO   COCORAHS

            24HR RAINFALL TOTAL.

&&

TEO
Local storm report, Aug 20, 9:44 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 ESE DOGWOOD           37.00N 92.74W
08/20/2018  M2.14 INCH       DOUGLAS            MO   COCORAHS

            24HR RAINFALL TOTAL.

&&

TEO
Local storm report, Aug 20, 10:35 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TORNADO          1 WNW MADRY             36.88N 93.74W
08/19/2018                   BARRY              MO   PUBLIC

            EF1 TORNADO STARTING AT HWY Z AND 39 AND
            ENDING WEST OF MARIONVILLE. MAX WINDS
            ESTIMATED 90MPH, WIDTH 100 YARDS AND
            DISTANCE 9.4 MILES. NUMEROUS OUTBUILDINGS
            DAMAGED, TREES UPROOTED, SOME POWER LINES
            DOWN, AND TWO MOBILE HOMES WITH PARTIAL
            ROOFS REMOVED. STARTED AT 6:42 PM AND ENDED
            AROUND 7:03 PM.

&&

TEO
Local storm report, Aug 20, 10:37 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TORNADO          1 WNW MADRY             36.88N 93.74W
08/19/2018                   BARRY              MO   NWS STORM SURVEY

            CORRECTS PREVIOUS TORNADO REPORT FROM 1 WNW
            MADRY. EF1 TORNADO STARTING AT HWY Z AND 39
            AND ENDING WEST OF MARIONVILLE. MAX WINDS
            ESTIMATED 90MPH, WIDTH 100 YARDS AND
            DISTANCE 9.4 MILES. NUMEROUS OUTBUILDINGS
            DAMAGED, TREES UPROOTED, SOME POWER LINES
            DOWN, AND TWO MOBILE HOMES WITH PARTIAL
            ROOFS REMOVED. STARTED AT 6:42 PM AND ENDED
            AROUND 7:03 PM.

&&

TEO
Local storm report, Aug 20, 1:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      WEST PLAINS             36.73N 91.85W
08/20/2018                   HOWELL             MO   EMERGENCY MNGR

            LOW WATER CROSSINGS IN WEST PLAINS ARE
            FLOODED AND BARRICADES ARE BEING PUT UP.

&&

BURCHFIELD
Local storm report, Aug 20, 1:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
146 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TORNADO          7 S AURORA              36.88N 93.74W
08/19/2018                   BARRY              MO   NWS STORM SURVEY

            CORRECTS PREVIOUS TORNADO REPORT FOR 1 WNW
            OF MADRY. EF1 TORNADO STARTING JUST
            SOUTHWEST OF HWY Z AND 39 APPROXIMATELY 7
            MILES SOUTH OF AURORA AND ENDING 1.5 MILES
            SOUTHWEST OF MARIONVILLE. MAX WINDS
            ESTIMATED 90MPH, WIDTH 100 YARDS AND
            DISTANCE 9 MILES. NUMEROUS OUTBUILDINGS
            DAMAGED, TREES UPROOTED, SOME POWER LINES
            DOWN, AND TWO MOBILE HOMES WITH PARTIAL
            ROOFS REMOVED. STARTED AT 6:36 PM AND ENDED
            AROUND 7:01 PM.

&&

CKR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:31 PM CDTSevere Thunderstorm WarningSGFChristian, Dallas, Greene, Polk, Stone, Webster59 min
Aug 19, 8:00 PM CDTAreal Flood AdvisorySGFGreene3 hr
Aug 19, 8:01 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Pulaski, Webster59 min
Aug 19, 9:16 PM CDTSevere Thunderstorm WarningSGFDent, Laclede, Phelps, Pulaski, Texas44 min
Aug 19, 9:57 PM CDTSevere Thunderstorm WarningSGFMaries40 min
Aug 19, 11:26 PM CDTFlash Flood WarningSGFWright5 hr
Aug 20, 12:47 PM CDTSevere Thunderstorm WarningSGFHowell43 min
Aug 20, 1:21 PM CDTFlash Flood WarningSGFHowell2 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.